Aspirin is a medication derived from salicylic acid, a component of willow bark. You might take aspirin to relieve fever and pain. Some people take it as a mild blood thinner.

Because aspirin is available over the counter, it’s tempting to think it’s safe. However, it’s possible to overdose on it.

A salicylate overdose can be deadly, so it’s a medical emergency. Here’s how to know how much aspirin is too much and when you should go to the emergency room.

Aspirin is available in a variety of milligram (mg) dosages. These include:

  • 81 mg (often called low-dose or “baby” aspirin, though aspirin should never be given to babies)
  • 325 mg
  • 500 mg (extra strength)

If you don’t have a preexisting health condition, you shouldn’t take more than 4,000 mg total per day. If you have liver or kidney problems or other medical conditions, ask your doctor how much you can safely take. It may be much less.

Because aspirin has some anti-blood-clotting capabilities, some doctors may recommend taking either 81 or 325 mg of aspirin per day if you’ve had or are at risk for certain conditions.

If you have pain or a fever, you’ll usually take one to two pills at 325 or 500 mg every four to six hours.

A person experiences aspirin poisoning if they take much more than their body can clear. Doctors usually divide this up by mild, moderate, and deadly toxicity levels. These are broken down by milligrams of aspirin per kilogram of body weight (mg/kg) as follows:

  • Mild: less than 300 mg/kg
  • Moderate: between 300 and 500 mg/kg
  • Deadly: greater than 500 mg/kg

To calculate your weight in kilograms, divide your weight in pounds by 2.2. For example, a 150-pound person weighs about 68 kg. If they took 34,000 mg of aspirin, this would be a life-threatening amount.

Potential causes of overdose can include:

Accidental overdose

Sometimes a person will take aspirin not knowing they took other medicines that also contain aspirin. If they have a condition that affects their body’s ability to process aspirin, such as a liver or kidney disorder, they’re more likely to experience an accidental overdose.

Medications that contain aspirin include:

  • Alka-Seltzer
  • Excedrin
  • BC Powder

Pepto-Bismol and oil of wintergreen also contain salicylates. They can lead to overdose if taken in addition to aspirin.

Child overdose

Aspirin manufacturers make childproof caps to reduce the likelihood of a child getting access to aspirin. These aren’t always effective, though. You can prevent this by keeping aspirin in a secure location.

Children under the age of 12 shouldn’t take aspirin in any amount. Aspirin increases their risk for a condition called Reye’s syndrome.

In addition, because children weigh less, they don’t have to take as much medication to overdose.

Chronic toxicity

In some cases, taking aspirin on a regular basis can lead to chronic salicylate toxicity. This can happen if you have problems with your kidneys and liver, which are responsible for filtering aspirin.

If you’re prone to chronic toxicity, you may not have to take as much aspirin to experience severe symptoms of overdose, because it’s built up in your body.

Suicide

Intentional aspirin overdose is the leading cause of adolescent cases of salicylate poisoning, according to the University of Chicago. This may be because it’s so readily available.

Suicide prevention

  • If you think someone is at immediate risk of self-harm or hurting another person:
  • •  Call 911 or your local emergency number.
  • •  Stay with the person until help arrives.
  • •  Remove any guns, knives, medications, or other things that may cause harm.
  • •  Listen, but don’t judge, argue, threaten, or yell.
  • If you or someone you know is considering suicide, get help from a crisis or suicide prevention hotline. Try the National Suicide Prevention Lifeline at 800-273-8255.

Symptoms associated with an aspirin overdose include:

  • burning throat pain
  • decreased urination
  • double vision
  • drowsiness
  • fever
  • hallucinations
  • nervousness
  • restlessness
  • ringing in the ears or inability to hear
  • seizures (more common in children than adults)
  • stomach pain
  • uncontrollable shaking
  • vomiting

The effects of aspirin on the body may initially cause rapid breathing. Someone experiencing an overdose also may feel nauseated and vomit. This is because aspirin can irritate the stomach.

If you think you or a loved one has experienced an aspirin overdose, seek immediate medical attention.

You can also call Poison Control at 800-222-1222. They’re open 24 hours a day, seven days a week.

If you aren’t sure if you took enough to be considered an overdose, it’s best to go to the emergency room anyway. You could otherwise miss valuable time to begin treating the poisoning.

A doctor will begin by asking you or your loved one about how much aspirin was taken. Taking empty pill bottles may help a doctor understand how much may have been consumed.

The doctor may order blood and urine testing to determine how severe the levels of salicylates are in your blood and how much the aspirin has affected your body. Examples of tests include:

  • plasma salicylate levels
  • blood gases
  • basic metabolic panel
  • urinalysis

Aspirin can have a delayed absorption in the body. As a result, your doctor may take repeated blood level tests to make sure aspirin levels aren’t getting higher over time.

If you aren’t sure how much you took, a doctor will try to rule out other causes. Some of the other conditions that may have similar symptoms to an aspirin overdose include:

  • diabetic ketoacidosis
  • ethanol poisoning
  • ethylene glycol poisoning
  • iron poisoning
  • sepsis

However, if salicylate levels are high, a doctor will likely proceed with treating an aspirin overdose.

Aspirin poisoning treatments depend on your overall health as well as the level of aspirin in your blood. In severe cases, treatments may include the following:

Activated charcoal

This substance will reduce the rate aspirin is absorbed in the body. This may help decrease blood levels and reduce the risks of severe problems associated with an aspirin overdose.

Dialysis

If you’re having life-threatening symptoms or have a plasma salicylate level greater than 100 mg per deciliter of blood, you may require dialysis. This is a method of cleansing the blood of unwanted toxins.

A doctor must gain special intravenous access to be able to provide dialysis.

Gastric lavage

This is a method of ridding the stomach contents of excess aspirin. However, you can only have gastric lavage if it’s been about four hours or less since you took the aspirin.

A doctor or nurse will usually place a tube through the nose that goes to the stomach. They can suction this tube to remove gastric contents. They may also instill fluid into the stomach and suction this out to remove more gastric contents.

Intravenous (IV) fluids

IV fluids, particularly 5 percent dextrose with sodium bicarbonate added, can help reduce the level of acidity in the blood and urine. This helps the body release more aspirin quickly.

Sometimes, a doctor will add potassium to the fluids. This is because low potassium can cause more problems in the body.

On rare occasions, a person may require intubation (a breathing tube to support the airway) and ventilation during treatment.

According to the American College of Emergency Physicians, the chance of death in aspirin overdose is 1 percent. Additionally, 16 percent of people who overdose on aspirin have lasting side effects.

Always carefully read medication labels to determine whether they contain aspirin. Ask your doctor how much aspirin is a safe amount if you have chronic health conditions, such as kidney failure.

Medications should always be stored out of reach of children. It’s also important to teach children that medications aren’t candy.

If you’re worried you or your child took too much aspirin, call Poison Control and seek emergency medical attention.